Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 243, NWS Memphis, TN

December 23, 20154 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Dec 23, 2015, 4:10 PM CST for 4 counties in Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2015, 4:10 PM CST (22:10 UTC)
Expired
Dec 23, 2015, 4:45 PM CST
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Fayette County, TN, Hardeman County, TN, Haywood County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 4:18 PM CSTHAIL 1.5Mason, TNPING PONG SIZE HAIL IN MASON TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 23, 11:57 AM CSTTornado Watch PDSSPC9 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS54 KMEG 232210
SVRMEG
TNC047-069-075-167-232245-
/O.NEW.KMEG.SV.W.0243.151223T2210Z-151223T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST WED DEC 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
  SOUTHERN HAYWOOD COUNTY IN WEST TENNESSEE...
  NORTHERN FAYETTE COUNTY IN WEST TENNESSEE...
  NORTHWESTERN HARDEMAN COUNTY IN WEST TENNESSEE...

* UNTIL 445 PM CST

* AT 410 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR ARLINGTON...
  OR 14 MILES SOUTH OF COVINGTON...MOVING NORTHEAST AT 65 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  BROWNSVILLE...HILLVILLE...DANCYVILLE...MASON...GALLAWAY...
  STANTON...BRADEN...OAKVIEW...GAINESVILLE...KEELING...BELMONT...
  VILDO...CHRISTMASVILLE...YUM YUM...ASBURY...MEUX CORNER...SHEPP...
  SUNNYHILL...CANAAN GROVE AND FAYETTE CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WESTERN
TENNESSEE.

LAT...LON 3528 8960 3533 8964 3537 8963 3537 8964
      3539 8965 3539 8969 3540 8970 3571 8929
      3540 8905
TIME...MOT...LOC 2210Z 240DEG 55KT 3536 8959 

HAIL...1.00IN
WIND...70MPH
 
$$
1 follow-up statement
684 
WWUS54 KMEG 232226
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CST WED DEC 23 2015

TNC167-232236-
/O.CAN.KMEG.SV.W.0243.000000T0000Z-151223T2245Z/
TIPTON TN-
426 PM CST WED DEC 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPTON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WESTERN
TENNESSEE.

LAT...LON 3534 8944 3538 8949 3540 8950 3540 8947
      3555 8947 3555 8948 3557 8948 3571 8929
      3540 8905
TIME...MOT...LOC 2226Z 240DEG 55KT 3548 8933 

$$

TNC047-069-075-232245-
/O.CON.KMEG.SV.W.0243.000000T0000Z-151223T2245Z/
HAYWOOD TN-FAYETTE TN-HARDEMAN TN-
426 PM CST WED DEC 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR SOUTHERN HAYWOOD...NORTHEASTERN FAYETTE AND NORTHWESTERN HARDEMAN
COUNTIES...

AT 426 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANCYVILLE...
OR 8 MILES SOUTHWEST OF BROWNSVILLE...MOVING NORTHEAST AT 65 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
         HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
BROWNSVILLE...DANCYVILLE...HILLVILLE...STANTON...OAKVIEW...BELMONT...
VILDO...CHRISTMASVILLE...ASBURY...MORTON HILL...MEUX CORNER...
SHEPP...SUNNYHILL...CEDAR CHAPEL...HICKORY POINT...TURNPIKE...KEELING
AND HATCHIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST FOR WESTERN
TENNESSEE.

LAT...LON 3534 8944 3538 8949 3540 8950 3540 8947
      3555 8947 3555 8948 3557 8948 3571 8929
      3540 8905
TIME...MOT...LOC 2226Z 240DEG 55KT 3548 8933 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 3:23 PM CST, 47 minutes earlier.

Area forecast discussion, Dec 23, 3:23 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CST WED DEC 23 2015

.DISCUSSION...

CURRENTLY...A LINEAR CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS
MOVING ACROSS E AR AND MO BOOTHEEL APPROACHING THE MS RVR.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS PRECEDE THE CLUSTER OVER
WEST TENNESSEE.

EXPECT THE THUNDERSTORMS TO CONTINUE PROGRESSING EASTWARD THROUGH
THE REST OF THE AFTERNOON AND EVENING. THE THREAT FOR
TORNADOES...LARGE HAIL...AND DAMAGING WINDS CONTINUE FROM CLUSTER
OF STORMS WITH THE BEST CHANCE OF TORNADOES CONTINUING ALONG AND
SOUTH OF I-40 THROUGH EARLY EVENING. LATER IN THE
EVENING...SHORTWAVE ENERGY WILL SHIFT FARTHER TO THE NORTH AND
DECREASE THE POTENTIAL FOR SEVERE WEATHER. A WEAK COLD FRONT WILL
MOVE THROUGH MOST OF THE FORECAST AREA BY LATE TONIGHT.

THE FRONTAL BOUNDARY WILL STALL JUST S AND E OF THE FORECAST AREA
THURSDAY THEN MOVE NORTHWARD AS A STRONG WARM FRONT ON CHRISTMAS
DAY. HIGH CHANCES OF SHOWERS AND THUNDERSTORMS WILL RETURN
THURSDAY NIGHT THROUGH CHRISTMAS DAY FROM THE STRONG DYNAMIC LIFT
AHEAD OF THE WARM FRONT IN CONJUNCTION WITH AMPLE MOISTURE.
MARGINAL INSTABILITY WILL BE PRESENT ON CHRISTMAS BUT BE MORE
ELEVATED NORTH OF THE BOUNDARY WHERE THE HEAVIEST RAIN WILL OCCUR.

THE UNSEASONABLY WARM PATTERN WILL CONTINUE INTO THE WEEKEND.
SATURDAY WILL BE MAINLY DRY AS THE WARM FRONT WILL BE WELL TO THE
NORTH. A STRONG UPPER LOW WILL APPROACH BY LATE SUNDAY INTO
MONDAY. MEANWHILE...A COLD FRONT WILL TRY TO ADVANCE SOUTHWARD
INTO THE NORTH PART OF THE FORECAST AREA SUNDAY AFTERNOON. EXPECT
EITHER A COLD FRONT OR OCCLUDED FRONT FROM THE WEST TO MOVE
QUICKLY INTO THE AREA LATE SUNDAY OR MONDAY DEPENDING WHICH
MODEL SOLUTION IS CORRECT. A POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL EXIST ALONG AND AHEAD OF THIS BOUNDARY.

A MUCH COOLER AND DRIER AIRMASS WILL ADVECT INTO THE AREA TUESDAY
AND WEDNESDAY. EXPECT THE MORE SEASONABLY COOLER AIRMASS TO REMAIN
IN PLACE BEYOND WEDNESDAY OF NEXT WEEK.

SWC

&&

.AVIATION...
18Z TAFS

NUMEROUS THUNDERSTORMS...POSSIBLY SEVERE...SPREADING OVER THE AREA IS
THE CONCERN FOR THIS FORECAST CYCLE. AS THE FRONT STALLS ACROSS NORTH
MISSISSIPPI LATER TONIGHT THE RISK FOR VICINITY THUNDERSTORMS WILL
CONTINUE AT TUP.

 BELLES

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Dec 23, 7:04 AM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
704 AM CST WED DEC 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241515-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
704 AM CST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE
MID SOUTH TODAY INTO TONIGHT. TORNADOES...SOME OF WHICH MAY
BECOME STRONG ALONG WITH DAMAGING WINDS AND LARGE HAIL WILL BE
POSSIBLE WITH THUNDERSTORMS THAT REACH SEVERE LIMITS. THE TIME OF
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 11 AM CST
AND 11 PM CST.

RESIDENTS OF THE MID SOUTH AND TRAVELERS COMING THROUGH THE AREA
FOR THE CHRISTMAS HOLIDAY ARE STRONGLY URGED TO REMAIN WEATHER
AWARE THROUGH TONIGHT AND BE PREPARED TO QUICKLY TAKE APPROPRIATE
SAFETY PRECAUTIONS IF SEVERE WEATHER THREATENS YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS
THE MID SOUTH ON CHRISTMAS DAY AND POSSIBLY AGAIN BETWEEN SUNDAY
NIGHT AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE ENTIRE MID SOUTH
ESPECIALLY THIS AFTERNOON AND TONIGHT IN SUPPORT OF SEVERE
WEATHER OPERATIONS.

CJC

In the hours before

Local storm report, Dec 23, 2:07 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             FAIR OAKS               35.23N 91.03W
12/23/2015  E1.75 INCH       CROSS              AR   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:25 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
225 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND GST     9 NE HAYTI              36.32N 89.63W
12/23/2015  E60 MPH          PEMISCOT           MO   PUBLIC

&&

JEB
Local storm report, Dec 23, 2:47 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
247 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             LAKE CITY               35.82N 90.45W
12/23/2015  E1.75 INCH       CRAIGHEAD          AR   PUBLIC

&&

JEB
Local storm report, Dec 23, 3:09 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
309 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TORNADO          5 S CLARKSDALE          34.13N 90.58W
12/23/2015                   COAHOMA            MS   STORM CHASER

            FROM VIDEO

&&

JEB
Local storm report, Dec 23, 4:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 E DYERSBURG           36.04N 89.34W
12/23/2015  E1.00 INCH       DYER               TN   TRAINED SPOTTER

            QUARTER SIZED HAIL AND GUSTY WINDS ON EAST SIDE OF
            DYERSBURG.

&&

AJC
Local storm report, Dec 23, 4:10 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CST WED DEC 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             BARTLETT                35.22N 89.84W
12/23/2015  E0.50 INCH       SHELBY             TN   TRAINED SPOTTER

&&

JEB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 10:01 PM CSTRiver Flood AdvisoryMEGDecatur, Hardin4 days
Dec 23, 11:46 AM CSTRiver Flood AdvisoryMEGDyer, Lake, Lauderdale4 days
Dec 23, 2:04 PM CSTSevere Thunderstorm WarningMEGLake, Obion41 min
Dec 23, 2:49 PM CSTFlash Flood WarningMEGDyer, Lake, Obion3 hr
Dec 23, 2:50 PM CSTSevere Thunderstorm WarningMEGDyer25 min
Dec 23, 2:53 PM CSTTornado WarningMEGDyer37 min
Dec 23, 3:51 PM CSTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton24 min
Dec 23, 4:18 PM CSTSevere Thunderstorm WarningMEGCrockett, Gibson, Weakley27 min
Dec 23, 4:21 PM CSTTornado WarningMEGCrockett, Gibson, Weakley24 min
Dec 23, 4:27 PM CSTFlash Flood WarningMEGCarroll, Dyer, Gibson, Henry, Obion, Weakley3 hr
Dec 23, 4:33 PM CSTSevere Thunderstorm WarningMEGCarroll, Crockett, Gibson, Haywood, Henderson, Madison42 min
Dec 23, 4:45 PM CSTTornado WarningMEGGibson, Henry, Weakley45 min
Dec 23, 4:56 PM CSTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGHardeman, McNairy49 min
Dec 23, 5:10 PM CSTSevere Thunderstorm WarningMEGBenton, Henry, Weakley35 min
Dec 23, 5:31 PM CSTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, Henderson, McNairy44 min
Dec 23, 5:32 PM CSTFlash Flood WarningMEGChester, Henderson, Madison3 hr
Dec 23, 5:40 PM CSTTornado WarningMEGDecatur, Hardin, McNairy35 min
Dec 23, 5:55 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Decatur, Henderson23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.